Bilateral Optic Disc Swelling Following Anastrozole Therapy

1University of Chicago, Chicago, IL

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 394

Case Presentation:

We report a case of severe optic disc swelling in a patient on anastrozole therapy for breast cancer using Spectral Domain optical coherence tomography (OCT). A 56 y/o female with early stage breast cancer, stage IA grade 1 endometrial cancer and stage IC grade 1 ovarian cancer, s/p four cycles of carboplatin and paclitaxel developed sudden onset visual changes and right inferior visual field defect following anastrozole therapy. Examination revealed bilateral optic disc swelling and impaired visual acuity (VA 20/100, 20/25 R/L). OCT demonstrated severe bilateral swelling around the optic nerve (Global Retinal Nerve Fiber Layer (RNFL): 290um, 196um, normal range: 82‐111 um R/L). Lab work up was otherwise unremarkable. Anastrozole was discontinued and over the next month, OCT revealed near complete resolution of swelling in the right eye and improvement in the left eye (Global RNFL: 99 um, 167 um R/L). Patient was subsequently started on examastane, another aromatase inhibitor (AI), with follow‐up examination revealed continued thinning of RNFL bilateral, improvement of visual acuity, and no new visual symptoms.

Discussion:

We present the only reported case of optic disc swelling following anastrozole therapy, a serious adverse event possibly associated with a commonly used AI. Although both carboplatin and paclitaxel have been reported to be associated with papilledema and macular edema respectively, the close temporal onset of visual symptomatology and OCT findings with initiation of anastrazole as well as the rapid resolution of symptoms and findings with its discontinuation raise concern for anastrazole as the offending agent.

Conclusions:

In addition to adding to our understanding of a possible rare but serious side effect of anastrazole, our case also provides further evidence for use for OCT as a sensitive and noninvasive imaging technique that can help guide diagnosis in patients presenting with visual complaints. Early recognition of this possible side effect may be crucial, as prompt discontinuation of the drug was associated with resolution of symptoms.

To cite this abstract:

Coppes O, Lukas R, Fleming G, Nichols J, Tenney M, Bernard J. Bilateral Optic Disc Swelling Following Anastrozole Therapy. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 394. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/bilateral-optic-disc-swelling-following-anastrozole-therapy/. Accessed July 22, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.